Michigan, 2008

High Wind in Michigan, January 30, 2008

January 30, 2008 · NWS DTX · 11 events in 11 counties and zones

A strong cold front moved through southeast Michigan just before midnight, with strong post frontal wind gusts of 50 to 60 mph reported across much of area. The highest winds occurred across the Thumb region, extending south into the Detroit Metro area.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong cold front moved through southeast Michigan just before midnight, with strong post frontal wind gusts of 50 to 60 mph reported across much of area. The highest winds occurred across the Thumb region, extending south into the Detroit Metro area. A few buildings and houses sustained damage, mostly shingle and roof damage. |Trees and power lines were blown down, which led to power outages. Utility companies reported thousands of residents and businesses lost power due to downed power lines across the northern Thumb region, with close to 100,000 in the Lower Peninsula, with a majority of those outages occurring in southeast Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 30, 12:00 AM EST, 0 minutes earlier.

Area forecast discussion, Jan 30, 12:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1200 AM EST WED JAN 30 2008

.AVIATION...

THE WIND WILL BE THE MAIN STORY FOR AVIATION INTERESTS TODAY.
WESTERLY GUSTS NEAR 45 KNOTS EARLY WILL EVENTUALLY DIMINISH TO
AROUND 30 KNOTS DURING THE AFTERNOON, AND THEN THE WIND WILL
DIMINISH TO LESS THAN 20 KNOTS AFTER SUNSET THIS EVENING.

OUTSIDE OF THE WIND, THERE WILL BE A BURST OF SNOW FOR A COUPLE OF
HOURS EARLY THIS MORNING. THIS WILL REDUCE VISIBILITY TO IFR THROUGH
ABOUT 08Z AT DETROIT AND 10Z AT FLINT AND SAGINAW. THE SNOW WILL END
BY SUNRISE BUT MVFR CEILING WILL LINGER THROUGH EARLY AFTERNOON
BEFORE GIVING WAY TO THE COLD AND DRY AIR FILTERING INTO THE REGION.

RAPIDLY FALLING TEMPERATURES DOWN INTO TEENS WILL ALSO BE
PROBLEMATIC AS ANY MOISTURE LEFT OVER FROM THE RAIN WILL QUICKLY
FREEZE AND THEN BECOME COVERED WITH AT LEAST A LIGHT COATING OF
SNOW, EITHER FALLING OR BLOWING.

&&

.PREV DISCUSSION...ISSUED 903 PM EST TUE JAN 29 2008

UPDATE...

THE WEATHER CONDITIONS ARE UNFOLDING ABOUT AS PLANNED FOR TONIGHT
AND EARLY WEDNESDAY. THE COLD FRONT IS MOVING THROUGH WESTERN
LOWER AT PRESS TIME AND IS ON SCHEDULE TO MOVE THROUGH SOUTHEAST
MICHIGAN BETWEEN 11 PM AND 1 AM. THERE ARE NO CHANGES PLANNED TO
THE WIND AND WINTER WEATHER ADVISORIES OTHER THAN TO MAKE A
MENTION OF SHORT DURATION MIXED PRECIPITATION BEFORE CHANGING TO
ALL SNOW AND THEN ENDING LATE IN THE OVERNIGHT HOURS.

THE ONGOING PATTERN OF RAIN SHOWERS AHEAD OF THE FRONT, WITH
ISOLATED TO SCATTERED THUNDERSTORMS, ARE BEING MONITORED CLOSELY
FOR ANY SIGNS OF CONVECTION STRONG ENOUGH TO PENETRATE SOME STRONG
WINDS THROUGH THE SURFACE BASED STABLE LAYER. THERE HAVE BEEN A
FEW MODEST WIND GUSTS FROM THE SOUTHWEST BUT THAT IS ABOUT IT, SO
FAR.

PREV DISCUSSION...ISSUED 429 PM EST TUE JAN 29 2008

SHORT TERM...TONIGHT.

A VARIETY OF WEATHER TO DEAL WITH DURING THE OVERNIGHT FORECAST
RANGING FROM A SLIGHT CHANCE OF SEVERE WEATHER TO A ROBUST
COLD FRONT WITH STRONG WINDS...LIGHT SNOW ACCUMULATIONS...AND THE
POTENTIAL FOR WET ROADS TO ICE UP OVERNIGHT. A NUMBER OF HEADLINES
ARE IN EFFECT AND A SEVERE THUNDERSTORM WATCH MAY STILL BE NEEDED
FOR LATER THIS EVENING.

THE STORM THAT WILL BRING ALL OF THE ACTIVE WEATHER STEMS FROM A
DYNAMIC UPPER LEVEL TROUGH OVER THE PLAINS THAT WILL BECOME
NEGATIVELY TILTED AS IT SWINGS NORTHEAST ACROSS THE GREAT LAKES
REGION OVERNIGHT. A 988MB SURFACE LOW OVER ILLINOIS WILL RAPIDLY
DEEPEN AS IT TRACKS NORTHEAST ACROSS WESTERN LOWER MICHIGAN...
REACHING 976MB JUST NORTH OF LAKE HURON BY WEDNESDAY MORNING. THE
COLD FRONT THAT WILL MOVE THROUGH THIS EVENING WILL BE NOTHING SHORT
OF IMPRESSIVE AS 850MB TEMPS FALL AS MUCH AS 18C IN SIX HOURS
TRANSLATING TO STRONG COLD ADVECTION AT THE SURFACE WITH TEMPS
PLUMMETING FROM THE MID 40S TO AROUND 10 BY MORNING.

THE FIRST HAZARD TO CONSIDER IS THE CONVECTIVE POTENTIAL WITH A LINE
OF THUNDERSTORMS ALREADY DEVELOPING ALONG THE COLD FRONT IN CENTRAL
ILLINOIS. TEMPERATURES JUST AHEAD OF THE FRONT ARE PEAKING IN THE
UPPER 50S WITH A FEW 60S OBSERVED. AS THE SURFACE LOW STARTS TO
OCCLUDE OVER THE NEXT SEVERAL HOURS...WILL EXPECT THE ONGOING
CONVECTION TO TAKE ON MORE OF A LINEAR CHARACTERISTIC AS IT
CONTINUES EAST INTO INDIANA. THIS NOTION IS SUPPORTED BY THE 4KM WRF
WHICH HAS BEEN HANDLING THE CONVECTION FAIRLY WELL AND ALSO DEPICTS
ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS SOUTHWEST LOWER AS THE
UPPER LEVEL DRYSLOT PUSHES NORTH INTO MICHIGAN. THE AIRMASS ACROSS
SOUTHEAST MICHIGAN WILL LIKELY WARM AS THE SURFACE LOW LIFTS
NORTH...BUT WILL NOT BE AS FAVORABLE AS IN INDIANA/ILLINOIS...WITH
ONLY OUR SOUTHERN COUNTIES APPROACHING 50F THIS EVENING. GOOD
DIRECTIONAL SHEAR IS PRESENT ALONG WITH 0-6KM BULK SHEAR OF 65+
KNOTS WHICH IS MORE THAN ENOUGH TO SUPPORT A FEW SEVERE STORMS.
THUNDERSTORMS ARE EXPECTED TO REMAIN ELEVATED MAKING HAIL THE
PRIMARY THREAT...ALTHOUGH THE STABLE LAYER IS NOT AS STRONG AS
PREVIOUSLY ANTICIPATED AND WILL NEED TO KEEP AN EYE ON SEVERE WIND
GUSTS...ESPECIALLY ALONG THE FRONT.

WIND ADVISORY CONTINUES UNTIL NOON TOMORROW AS 925MB WINDS INCREASE
TO 40 KNOTS OVERNIGHT. FREQUENT WIND GUSTS INTO THE 40 TO 45 MPH
RANGE ARE EXPECTED BEHIND THE FRONT INTO TOMORROW MORNING WITH A FEW
GUSTS TO 50 MPH. THE ISALLOBARIC WIND COMPONENT WILL BE GREATER TO
OUR SOUTH ACROSS INDIANA/OHIO AND WILL NEED TO KEEP AN EYE ON OUR
SOUTHERN COUNTIES TO MAKE SURE WINDS DO NOT APPROACH 60
MPH...ESPECIALLY IF THE LINE OF CONVECTION CAN HOLD TOGETHER INTO
LOWER MICHIGAN.

PRECIP SHOULD QUICKLY TRANSITION TO SNOW AS THE FRONT COMES THROUGH
WITH AN ADDITIONAL ONE TO TWO TENTHS OF POST-FRONTAL QPF. LARGER
SCALE LIFT CONTINUES ACROSS THE NORTHERN CWA SLIGHTLY LONGER AS THE
UPPER TROUGH BECOMES NEGATIVELY TILTED AND WILL EXPECT HIGHEST
ACCUMULATIONS TO BE FOCUSED IN THIS AREA. LOW LEVEL CYCLONIC FLOW
AND OMEGA ARE ALSO HIGHER ACROSS THE NORTH. ACCUMULATIONS WILL
GENERALLY RANGE FROM AN INCH NEAR THE OHIO BORDER TO 1 TO 3 INCHES
ACROSS THE THUMB. PERHAPS A GREATER CONCERN AND THE MAIN REASON FOR
THE WINTER WEATHER ADVISORY IS THE POTENTIAL FOR WET ROADS TO FREEZE
QUICKLY OVERNIGHT...CREATING A COATING OF ICE ON AREA ROADWAYS.
TEMPERATURES WILL DROP AS MUCH AS 35 DEGREES OVERNIGHT WITH STRONG
WINDS HELPING TO DRY AND FREEZE SURFACES. THIS COATING OF ICE ON
SURFACES WITH A MINOR 1 TO 2 INCH ACCUMULATION ON TOP WILL MAKE
DRIVING CONDITIONS HAZARDOUS ON WEDNESDAY MORNING. AT THIS TIME HAVE
EXCLUDED LENAWEE AND MONROE FROM THE WINTER WEATHER ADVISORY WHERE
ACCUMULATIONS OF AN INCH OR LESS ARE EXPECTED BUT THIS MAY NEED TO
BE EXPANDED IF ROADS GET SLICK ACROSS THE SOUTH.

LONG TERM...GREETING AND SURPRISING MOST EVERYONE...ARCTIC TEMPERATURES WILL
HAVE ALREADY INFILTRATED ALL OF SOUTHEASTERN MICHIGAN BY THE START
OF THE PERIOD. THE HIGH TEMPERATURE FORECAST FOR TOMORROW IS A
TRICKY ONE WITH WARM AIR ADVECTION COMMENCING LATER IN THE
AFTERNOON...IN ADDITION TO MARINE AIRMASS MODIFICATION. SINCE THE
MIDLEVEL TROUGH SWINGS/PIVOTS THROUGH DURING THE MORNING BELIEVE
TEMPERATURES WILL ONLY RISE A COUPLE OF DEGREES AT BEST.  HAVE
UNDERCUT THE INHERITED GRIDS...FORECASTING MAXIMUM TEMPERATURES OF
AROUND 10 DEGREES ACROSS THE FAR NORTH AND MID TEENS FOR THE URBAN
HEAT ISLAND. NOT EXPECTING MUCH IN THE WAY OF SNOWFALL TOMORROW
GIVEN STRONG SUBSIDENCE IN THE WAKE OF THE DEPARTING COLD FRONT.
BUT STRONG WINDS WILL BE A MAIN STORY AS GUSTS TO 40 MPH WILL BE
POSSIBLE IN THE MORNING BEFORE SLACKENING OCCURS FOR THE EVENING.

VERY GOOD MODEL AGREEMENT CONTINUES REGARDING THE POTENTIAL FOR
HEAVY SNOWFALL LATE THURSDAY NIGHT AND FRIDAY. THE NOTABLE CHANGE IN
THE 12Z SUITE WAS TO LOCK THE ECMWF MORE IN STEP WITH THE QUICKER
SOLUTION GFS. THE MODEL SOLUTIONS ARE TRENDING COOLER WHICH MAKES
SENSE...GIVEN COLD SURFACE HIGH PRESSURE PIVOTS THROUGH THE AREA IN
TOW OF THE RECENT MIDLEVEL TROUGH. HAVE REMOVED SLEET MENTION FOR
THURSDAY NIGHT...SINCE STRONG CLOSED OF CIRCULATION WILL BE REQUIRED
TO BRING IN NEEDED WARM LAYER.  LATEST MODEL SOUNDINGS ARE
EXHIBITING A CLASSIC SNOW LOOK WITH STEEP MIDLEVEL LAPSE RATES AND
EVEN CONVECTIVE INSTABILITY ATOP THE NEAR SURFACE INVERSION. WITH
PRECEDING FRONTOGENETIC FORCING AND A DEFORMATION BAND TRACKING
OVERHEAD...THE THREAT OF 6 INCHES OR GREATER CONTINUES FOR ALL AREAS
(CURRENTLY...BETTER POTENTIAL EXISTS TOWARDS LAKE ERIE).
ATTM...INDICATIONS GIVE THE BEST TIME PERIOD FOR ACCUMULATING SNOWS
BEGINNING AT 6Z FRIDAY AND CONTINUING THROUGH 00Z SATURDAY. DESPITE
THE HIGHER CONFIDENCE...THE STRONG WAVE ENERGY WILL NOT WASH ASHORE
UNTIL THIS EVENING...PROVIDING IN HOPES IMPROVED DATA
QUALITY.

LATE THIS WEEKEND AND EARLY NEXT WEEK...THE FORECAST AREA WILL
WITNESS LONG WAVE UPPER LEVEL RIDGING AS THE ACTIVE AMPLIFIED
PATTERN RECYCLES. SURFACE WINDS WILL WORK MORE SOUTHERLY BEHIND THE
DEPARTING HIGH PRESSURE....ALLOWING A WELL ORGANIZED BAROCLINIC ZONE
TO LIFT NORTHWARD OUT OF THE OHIO RIVER VALLEY. PERIODS OF
PRECIPITATION WILL RESULT WITH THE WARM FRONT LIFTING IN THE
VICINITY OF SOUTHEASTERN MICHIGAN SOMETIME ON MONDAY. WITH WARMER
TEMPERATURES EXPECTED HAVE INTRODUCED MORE OF A LIQUID MENTION WITH
SOME GENERAL BROADBRUSHED TIMING. CURRENT INDICATIONS HAVE
TEMPERATURES RUNNING SOME 5 TO 10 DEGREES ABOVE NORMAL IN ADVANCE OF
THE NEXT SYSTEM.

MARINE...

LOW PRESSURE IS FORECAST TO LIFT OUT OF THE PLAINS AND INTO CENTRAL
MICHIGAN BY THIS EVENING ALONG AN ARCTIC COLD FRONT. THE LOW WILL
DEEPEN AS IT LIFTS ACROSS LAKE HURON OVERNIGHT...SENDING A STRONG
COLD FRONT THROUGH THE REGION. THIS FRONT WILL MARK THE ARRIVAL OF
ARCTIC AIR. THIS COLD AIR WILL CAUSE INVERSIONS TO RAISE OVER THE
LAKES...WITH GUSTS TO STORM FORCE ACROSS NORTHERN LAKE HURON. A
STORM WARNING HAS BEEN ISSUED IN THIS AREA WITH GALE WARNINGS IN
EFFECT WITH GUSTS TO 45 KNOTS ON ALL OTHER AREAS. A HEAVY FREEZING
SPRAY WARNING HAS ALSO BEEN ISSUED FOR THE OPEN WATERS OF LAKE HURON
AS THIS ARCTIC AIRMASS SPREADS SOUTH OVER THE LAKE. THE WINDS WILL
DECREASE WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE SOUTHERN
GREAT LAKES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...WINTER WEATHER ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
     MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-
     MIZ076...UNTIL 9 AM WEDNESDAY.

     WIND ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL NOON WEDNESDAY.

LAKE HURON...
     GALE WARNING...LHZ361-LHZ362...FROM 1 PM WEDNESDAY TO 7 AM THURSDAY.

     HEAVY FREEZING SPRAY WARNING...LHZ361-LHZ362-LHZ363-LHZ462-LHZ463-
     LHZ464...UNTIL 7 PM WEDNESDAY.

     STORM WARNING...LHZ361-LHZ362...UNTIL 1 PM WEDNESDAY.

     GALE WARNING...LHZ363-LHZ462-LHZ463-LHZ464...UNTIL 7 AM THURSDAY.

     GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON
     INCLUDING SAGINAW BAY...UNTIL 7 PM WEDNESDAY.

LAKE ST CLAIR...
     GALE WARNING...UNTIL 7 PM WEDNESDAY.

MI WATERS OF LAKE ERIE...
     GALE WARNING...UNTIL 7 PM WEDNESDAY.

&&

AVIATION.....BT
UPDATE.......BT
SHORT TERM...KEC
LONG TERM....CB
MARINE.......KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jan 29, 4:58 PM EST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
458 PM EST TUE JAN 29 2008

MIZ047>049-053>055-060>063-068>070-075-076-302200-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
458 PM EST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING
AHEAD OF A STRONG COLD FRONT. THERE IS A SLIGHT CHANCE THESE
THUNDERSTORMS MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS TO 60
MPH. STORM MOTION IS EXPECTED TO BE NORTHEAST AT 40 MPH.

A WIND ADVISORY IS IN EFFECT FROM MIDNIGHT TO NOON WEDNESDAY.
PLEASE REFER TO THE WEATHER MESSAGE FOR DETAILS.../NPWDTX/.

A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TO 9 AM
WEDNESDAY. PLEASE REFER TO THE WEATHER MESSAGE FOR
DETAILS.../WSWDTX/.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY IS IN EFFECT UNTIL NOON WEDNESDAY. PLEASE REFER
TO THE WEATHER MESSAGE FOR DETAILS.../NPWDTX/.

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 9 AM WEDNESDAY.
PLEASE REFER TO THE WEATHER MESSAGE FOR DETAILS.../WSWDTX/.

ACCUMULATING SNOW IS LIKELY THURSDAY NIGHT AND FRIDAY...WITH THE
POTENTIAL FOR SIX INCHES OR MORE...AS A LOW PRESSURE SYSTEM
TRACKS JUST SOUTH OF SOUTHEAST LOWER MICHIGAN. SOME UNCERTAINTY
REMAINS AS TO THE SPECIFIC TRACK OF THIS LOW...WHICH COULD ALTER
ACCUMULATIONS AND ALLOW A CHANGEOVER TO SLEET...ESPECIALLY FROM
THE DETROIT METRO AREA TO THE OHIO BORDER.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-302200-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
458 PM EST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

A STORM WARNING IS IN EFFECT FROM 1 AM TO 1 PM EST WEDNESDAY FOR
THE OPEN WATERS OF LAKE HURON FROM THE MACKINAC BRIDGE TO
STURGEON POINT. PLEASE REFER TO THE LATEST MARINE PRODUCTS FOR
DETAILS.../GLFLH/.../MWWDTX/.

A HEAVY FREEZING SPRAY WARNING IS IN EFFECT FROM 1 AM TO 1 PM EST
WEDNESDAY FOR THE OPEN WATERS OF LAKE HURON. PLEASE REFER TO THE
LATEST MARINE PRODUCTS FOR DETAILS.../GLFLH/.../MWWDTX/.

GALE WARNINGS ARE IN EFFECT FOR ALL NEARSHORE WATERS FROM 7 PM
TUESDAY UNTIL 7 PM WEDNESDAY EST. PLEASE REFER TO THE LATEST
MARINE PRODUCTS FOR DETAILS.../GLFLH/.../GLFSC/.../NSHDTX/.../MWWDTX/.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
STORM MOTION WILL BE NORTHEAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE WARNINGS ARE IN EFFECT FROM 1 PM WEDNESDAY TO 7 AM EST
THURSDAY FOR THE OPEN WATERS OF LAKE HURON. PLEASE REFER TO THE
LATEST MARINE PRODUCTS FOR DETAILS.../GLFLH/.../MWWDTX/.

GALE WARNINGS ARE IN EFFECT FOR ALL NEARSHORE WATERS FROM 7 PM
TUESDAY UNTIL 7 PM WEDNESDAY EST. PLEASE REFER TO THE LATEST
MARINE PRODUCTS FOR DETAILS.../GLFLH/.../GLFSC/.../NSHDTX/.../MWWDTX/.

MARINE HEADLINES MAY BE NEEDED AGAIN THURSDAY EVENING THROUGH
FRIDAY EVENING AS ANOTHER LOW PRESSURE SYSTEM TRACKS THROUGH THE
GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ082-083-302200-
LENAWEE-MONROE-
458 PM EST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING
AHEAD OF A STRONG COLD FRONT. THERE IS A SLIGHT CHANCE THESE
THUNDERSTORMS MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS TO 60
MPH. STORM MOTION IS EXPECTED TO BE NORTHEAST AT 40 MPH.

A WIND ADVISORY IS IN EFFECT FROM MIDNIGHT TO NOON WEDNESDAY.
PLEASE REFER TO THE WEATHER MESSAGE FOR DETAILS.../NPWDTX/.

A SHARP COLD FRONT WILL BRING AN ARCTIC AIRMASS AND STRONG WINDS.
WINDCHILLS WILL RANGE FROM -10 TO -15 F DURING THE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY IS IN EFFECT FROM MIDNIGHT TO NOON WEDNESDAY.
PLEASE REFER TO THE WEATHER MESSAGE FOR DETAILS.../NPWDTX/.

ACCUMULATING SNOW IS LIKELY THURSDAY NIGHT AND FRIDAY...WITH THE
POTENTIAL FOR SIX INCHES OR MORE...AS A LOW PRESSURE SYSTEM
TRACKS JUST SOUTH OF SOUTHEAST LOWER MICHIGAN. SOME UNCERTAINTY
REMAINS AS TO THE SPECIFIC TRACK OF THIS LOW...WHICH COULD ALTER
ACCUMULATIONS AND ALLOW A CHANGEOVER TO SLEET...ESPECIALLY FROM
THE DETROIT METRO AREA TO THE OHIO BORDER.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jan 29, 7:40 PM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
740 PM EST TUE JAN 29 2008

MIZ075-076-082-083-300200-
LENAWEE-MONROE-WASHTENAW-WAYNE-
740 PM EST TUE JAN 29 2008

AT 738 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS 25 MILES SOUTHWEST OF MORENCI...MOVING
NORTHEAST AT 50 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THE STORMS.

THE THUNDERSTORM WILL BE NEAR...
   MUNSON BY 750 PM EST...
   MORENCI... LIME CREEK AND  HUDSON BY 755 PM EST...
   SENECA... CLAYTON AND  ROLLIN BY 800 PM EST...
   SAND CREEK... CADMUS AND  FAIRFIELD BY 805 PM EST...

ALONG WITH THE CHANCE OF SMALL HAIL AND GUSTY WINDS EXPECT A HEAVY
DOWNPOUR OF RAIN THAT COULD LIMIT VISIBILITY FOR MOTORISTS.

BT
Special weather statement, Jan 29, 7:58 PM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
758 PM EST TUE JAN 29 2008

MIZ047-048-053-060-061-300230-
MIDLAND-BAY-SAGINAW-SHIAWASSEE-GENESEE-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...SAGINAW...OWOSSO...
FLINT
758 PM EST TUE JAN 29 2008

WIDESPREAD SHOWERS...WITH ISOLATED THUNDERSTORMS...WILL MOVE
THROUGH THE AREA BETWEEN 8 PM AND 10 PM THIS EVENING. THE STORMS
WILL BE CAPABLE OF PEA SIZE HAIL AND WIND GUSTS NEAR 40 MPH...
ALONG WITH A DOWNPOUR OF RAIN.

THE RAIN AND RESIDUAL FOG WILL LIMIT VISIBILITY FOR MOTORISTS THIS
EVENING. TOTAL RAINFALL DURING THIS TIME WILL BE A QUARTER INCH
OR LESS...JUST ENOUGH FOR SOME POCKETS OF WATER ON PAVED SURFACES.

BT
Special weather statement, Jan 29, 8:48 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
848 PM EST TUE JAN 29 2008

MIZ062-063-068>070-075-076-300330-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
INCLUDING THE CITIES OF...LAPEER...PORT HURON...HOWELL...
PONTIAC...WARREN...ANN ARBOR...DETROIT
848 PM EST TUE JAN 29 2008

WIDESPREAD SHOWERS...WITH ISOLATED THUNDERSTORMS...WILL MOVE
THROUGH THE AREA BETWEEN 845 PM AND 1030 PM THIS EVENING. THE
ISOLATED THUNDERSTORMS WILL BE CAPABLE OF PEA SIZE HAIL AND WIND
GUSTS NEAR 40 MPH...ALONG WITH A HEAVY DOWNPOUR OF RAIN.

THE BEST CHANCE OF THUNDERSTORMS WILL OCCUR IN THE VICINITY OF ANN
ARBOR...LIVONIA...AND PONTIAC...BETWEEN 845 PM AND 1000 PM.

ELSEWHERE...THE RAIN AND RESIDUAL FOG WILL LIMIT VISIBILITY FOR
MOTORISTS THIS EVENING. TOTAL RAINFALL DURING THIS TIME WILL BE A
QUARTER INCH OR LESS...JUST ENOUGH FOR SOME POCKETS OF WATER ON
PAVED SURFACES.

BT
Special weather statement, Jan 29, 10:28 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1028 PM EST TUE JAN 29 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-300630-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...
PORT HURON...HOWELL...PONTIAC...WARREN...ANN ARBOR...DETROIT...
ADRIAN...MONROE
1028 PM EST TUE JAN 29 2008

...WIND ADVISORY IN EFFECT OVERNIGHT...
...WINTER WEATHER ADVISORY IN EFFECT OVERNIGHT...

A STRONG ARCTIC COLD FRONT WILL MOVE THROUGH THE REGION BETWEEN 11
PM AND 1 AM. THE FRONTAL PASSAGE WILL BE MARKED BY A SHARP WIND
SHIFT TOWARD THE WEST AND STEADILY INCREASING WIND GUSTS. WIND
GUSTS AROUND 30 MPH WILL QUICKLY INCREASE TO GUSTS BETWEEN 40 AND
50 MPH BY 1 AM WHICH WILL THEN LAST THROUGH THE NIGHT.

THE STRONG WINDS WILL BRING IN SHARPLY COLDER AIR AND FORCE
TEMPERATURES QUICKLY DOWN INTO THE 20S SHORTLY AFTER MIDNIGHT AND
EVENTUALLY INTO TEENS BEFORE SUNRISE. ALONG WITH THE COLD
AIR...EXPECT RAIN TO BECOME A MIX OF PRECIPITATION...AND THEN
CHANGE TO ALL SNOW BY 1 AM.

THE WINTER WEATHER ADVISORY IS IN EFFECT FOR ALL AREAS EXCEPT
LENAWEE AND MONROE COUNTIES WHERE LESS SNOW ACCUMULATION IS
EXPECTED.

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Huron

When
January 30, 12:00 AM EST to 4:00 AM EST
Where
Huron forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

High Wind, Sanilac

When
January 30, 12:00 AM EST to 4:00 AM EST
Where
Sanilac forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Local Newspaper reported an unoccupied mobile home was flipped over by strong winds along M-46 east of Decker Road in Marlette Township.

High Wind, Tuscola

When
January 30, 12:00 AM EST to 4:00 AM EST
Where
Tuscola forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

High Wind, Lapeer

When
January 30, 12:00 AM EST to 4:00 AM EST
Where
Lapeer forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Local Fire officials believe high winds lifted a roof into power lines, which aused a fire which destroyed a Central Michigan Lumber sales office and showroom in Lapeer.

High Wind, St. Clair

When
January 30, 12:00 AM EST to 4:00 AM EST
Where
St. Clair forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

High Wind, Oakland

When
January 30, 12:00 AM EST to 4:00 AM EST
Where
Oakland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Several trees and limbs were brought down by the strong wind. A roof of a patio was also ripped off in Clarkston.

High Wind, Livingston

When
January 30, 12:00 AM EST to 4:00 AM EST
Where
Livingston forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

High Wind, Saginaw

When
January 30, 12:00 AM EST to 4:00 AM EST
Where
Saginaw forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Newspaper
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

The Bill Burns hangar at the Howard Nixon Memorial Airport in Chesaning lost its roof due to the high wind.

High Wind, Monroe

When
January 30, 12:00 AM EST to 4:00 AM EST
Where
Monroe forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

A silo was blown off its base in Exeter Township.

High Wind, Wayne

When
January 30, 12:00 AM EST to 4:00 AM EST
Where
Wayne forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

High Wind, Genesee

When
January 30, 12:00 AM EST to 4:00 AM EST
Where
Genesee forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Shingles were ripped off one house in Grand Blanc. A tree was also reported blown down onto a car in Flint.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75292, 75293, 75294, 75295, 75296, 75468, 75470, 75473, 75477, 75480, 75486.